MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER

MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number GWBC30
Medical Device Problem Codes Failure to Advance (2524); Positioning Problem (3009); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Cardiac Tamponade (2226); Cardiac Perforation (2513); Vascular Dissection (3160); Pericardial Effusion (3271)
Date of Event 11/18/2021
Type of Reportable Event Death
Event or Problem Description
Medtronic received information that during the implant of this transcatheter bioprosthetic valve, into a patient with a highly calcified bicuspid, a pre-implant dilatation was performed with a 20 mm balloon and a non-medtronic stiff wire.The delivery catheter system (dcs) was unable to advance across the valve.The dcs was stopped at the non-coronary cusp (ncc).Another pre-implant dilatation was performed with a 23 mm balloon and an additional wire.The dcs was still unable to advance past the ncc.Multiples attempts were made to advance, including the use of a confida wire.The attempts to cross continued for approximately an hour.The patient's blood pressure dropped.An echocardiogram revealed a pericardial effusion and puncture of the pericardium.Cardiac tamponade ensued.The procedure was converted to a thoracotomy.A dissection was observed, with the origin at the aortic arch extending to the aortic valve.The patient ultimately died.The cause of death was not reported.
 
Additional Manufacturer Narrative
Other relevant device(s) are: product id: envpro-14, serial/lot #: (b)(4), ubd: 01-apr-2023, udi#: (b)(4).Product analysis: both the guidewire and the delivery catheter system (dcs) were discarded, therefore no product analysis can be performed.Conclusion: without the return of the product, no definitive conclusion can be made regarding the clinical observation.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information was received in which the physician indicated that the cause of the pericardial effusion was probably the stanford type a dissection.The dissection was reported as the cause of death.It was unclear at what stage of the procedure the dissection occurred or the specific product involved.However, as reported it most likely occurred during the valve crossing when the wire came out of the left ventricle.There was intent to repair the dissection, however, with extracorporeal life support (ecls) there was no blood flow with subsequent death.Updated data: a2 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information was received that clarified there was not a puncture of the pericardium revealed, rather a puncture was performed.The tip of the guidewire was not pre-shaped prior to use.The guidewire was introduced into the ventricle through a catheter that was already positioned in the ventricle and there was no manipulation without fluoroscopic visualization.Placement in the target anatomy was visualized using two projections to ensure guidewire placement and stability.The guidewire was repositioned many times during the procedure.Updated: h6.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Conclusion: the confida guidewire was not returned for analysis as it was discarded by the customer.The delivery catheter system (dcs) was not received for analysis as it too was discarded by the customer.Images were sent to medtronic for review.Review of the multiple images for this complaint showed the following: there were two balloon aortic valvuloplasties (bav) performed on the native annulus.Of note, advancement of the dcs occurs each time on the outer curve of the aorta to the level of the non-coronary cusp (ncc).There were no images that showed the dcs passed the aortic annulus prior to being retracted into the descending aorta.On exchange of the dcs, the single guidewire appeared to move up to the level of the pigtail catheter in the ncc.Two guidewires noted both are in the position of mid-left ventricle.One wire was a double curved wire and the other wire had the dcs loaded on it.The dcs was again at the level of the ncc, on the outer curve and was then retracted into the descending aorta.The wire that the dcs was loaded on appears to be closer to the apex of the left ventricle (lv) cavity compared to the double curved wire that remains mid lv cavity as the dsc is withdrawn.The ending images appear to be an lv gram, however only the ventricle was visible.One of the images indicated that a guidewire was positioned at the level of the pigtail in the ncc and did not appear at this point to be in the left ventricle.It was identified as being the confida guidewire.The next image shows two guidewires, with both in the position of the mid left ventricle.One of the guidewires was a double curved guidewire, which was identified as the confida.The second guidewire had the dcs on it.The images showed multiple attempts that the dcs was at the level of the ncc, and then on the outer curve and retracted into the descending aorta.With this information, it is possible that the dcs may have caused the dissection during the multiple retractions because the dcs was against the outer curve of the aorta.In addition, per the image review, it was stated that the straight, non-medtronic guidewire had the dcs loaded onto it.This wire was located at the level of the ncc and on the outer curve of the aorta, closer to the apex of the left ventricle.The images showed the confida guidewire remained at the midpoint of the lv cavity.Based on the images provided for review, we are unable to conclusively determine that the confida guidewire led to the reported dissection in the aortic arch, which was reported to have led to hypotension, effusion, tamponade and ultimately resulting in patient death.Additionally, per the instructions for use (ifu), the guidewire should only be introduced into the ventricle through a catheter already positioned in the ventricle, which would prevent any contact with the annulus during placement.A dissection in the aortic arch extending to the aortic valve is highly unlikely to have been caused by the confida guidewire.The information reported confirmed that the implanter used a guide catheter to introduce the guidewire to the left ventricle.The guide catheter is introduced through the patient¿s anatomy and into the left ventricle.The confida guidewire is then threaded through the guide catheter into the left ventricle.Once the confida guidewire coiled tip is positioned into the left ventricle, the guide catheter is removed.It was also stated that there was a "high" number of attempts to place the guidewire into the ventricle.The multiple placements would have utilized the guide catheter to place the guidewire.The customer was questioned and responded that a guide catheter was used to place the confida guidewire.Typically, if there is an adverse event related to the confida guidewire relating to improper placement of the guidewire, it would be concerning a left ventricle perforation.The user confirmed that there was no left ventricle perforation present in this patient.The customer stated that the confida guidewire reportedly ¿flipped¿ out of the ventricle.Unfortunately, the images returned were unable to confirm this.It is medtronic¿s conclusion that the confida guidewire did not cause the reported dissection in the aortic arch extending to the aortic valve, which led to hypotension, effusion, tamponade and patient death.The user stated that they were not sure if the dissection was caused by the bav that was performed or if caused by the dcs, and that the dissection most likely occurred during the process of the dcs crossing the native valve.The confida guidewire consists of a pre-formed shape of the flexible distal tip which is specifically designed to position the guidewire in the left ventricle and mitigate the variability associated with the distal tip of regular guidewires.It also eliminates the need for physicians to manually bend the guidewire during the transcatheter aortic valve (tavr) procedure, or other diagnostic and interventional catheterization procedures.In terms of tavr procedures, this pre-formed shape of the flexible distal tip is designed to provide stability for a tavr delivery system tracked over the guidewire and to mitigate the risk of lv perforation.The reported event indicates that during the attempted implant of the valve using this dcs, the delivery catheter system (dcs) was unable to advance across the valve.The dcs was stopped at the non-coronary cusp (ncc).Procedural images were provided for review which confirm that the dcs was unable to advance beyond the ncc.Difficulties advancing the dcs through the access vessel is known to be related to factors such as patient anatomy and physician technique, including guidewire and introducer sheath selection.In this case, it was noted that the patient presented with a highly calcified bicuspid.This indicates that the probable cause of the advancement difficulties was patient anatomy.A review of the lot history records (lhr) for this confida guidewire found the device was built to specification and met all inspection and acceptance criteria.No issues were noted that would have impacted this event.This event does not indicate a device malfunction.A device history record (dhr) review was performed on the dcs and there were no correlations / issues identified regarding manufacturing.The device was manufactured per approved and released manufacturing processes and the device met all applicable manufacturing specifications prior to release for distribution.Updated h6.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONFIDA BRECKER CURVE GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
Manufacturer (Section G)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
Manufacturer Contact
toni o'doherty
parkmore business park west
galway 
EI  
091708734
MDR Report Key12846306
Report Number2025587-2021-03512
Device Sequence Number11850429
Product Code DQX
UDI-Device Identifier00763000060886
UDI-Public00763000060886
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K132623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberGWBC30
Device Catalogue NumberGWBC30
Device Lot Number92003616
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2021
Supplement Date Received by Manufacturer11/25/2021
12/11/2021
02/02/2022
Initial Report FDA Received Date11/19/2021
Supplement Report FDA Received Date12/01/2021
12/21/2021
02/16/2022
Date Device Manufactured12/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
"SEE H10...."
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age81 YR
Patient SexFemale